Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2004, 7:30 PM EDT for Charleston County, South Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 7:30 PM EDT (23:30 UTC)
- Expired
- May 2, 2004, 9:00 PM EDT
- In force
- 90 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 946 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
969
WUUS52 KCHS 022330
SVRCHS
SCC019-030100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 900 PM EDT
* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF RAVENEL TO 3
MILES SOUTHWEST OF YONGES ISLAND TO 4 MILES SOUTHWEST OF EDISTO
ISLAND...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF
SUMMERVILLE TO 12 MILES NORTH OF EDISTO BEACH TO 2 MILES NORTHEAST
OF EDISTO BEACH...MOVING EAST AT 35 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
EDISTO ISLAND AND YONGES ISLAND...
WADMALAW ISLAND AND ROCKVILLE...
SEABROOK ISLAND...
KIAWAH ISLAND AND JOHNS ISLAND...
CHARLESTON AND NORTH CHARLESTON...
SULLIVANS ISLAND AND MOUNT PLEASANT...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3284 8035 3248 8034 3266 7992 3314 7922
3322 7940 3312 7961 3291 7978 3282 7990
3292 8006 3287 8017 3283 8015
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:56 PM EDT, 34 minutes earlier.
Area forecast discussion, May 2, 6:56 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
656 PM EDT SUN MAY 2 2004
.WILL ISSUED UPDATE SHORTLY TO REMOVE FOR SEVERE THUNDERSTORM WATCH
146.
&&
.PUBLIC...COLD FRONT PROGRESSING NICELY ACROSS GA THIS AFTERNOON.
VERY MOIST...DYNAMIC AND UNSTABLE ATMOS AHEAD OF THE FRONT...WITH
SEVERE WEATHER CONTINUING TO BE A POSSIBILITY. MAIN THREAT WILL
CONTINUE TO BE HEAVY RAIN AND STRONG WINDS. FREEZING LEVELS ARE
RATHER HIGH...WHICH SHOULD LIMIT THE THREAT OF LARGE HAIL SOMEWHAT.
THEN AS THE FRONT MOVES THROUGH THE AREA OVERNIGHT...WILL CONTINUE
CATEGORICAL POPS SINCE SYSTEM IS SO MOIST AND DYNAMIC. FRONT SHOULD
CLEAR THE AREA BY LATE TOMORROW MORNING...AND OUT OF THE MARINE AREA
BY THE AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE NORTH WITH
MUCH COOLER AND DRIER AIR FILTERING IN FROM THE NORTH. THANKFULLY
THERE HAS BEEN LITTLE CHANGE IN THE EXTENDED MODELS...SO NO MAJOR
CHANGES NEEDED TO BE MADE. RIDGING THROUGH THE MID-LEVELS OF THE
ATMOS WILL KEEP A SFC HIGH NEARBY...WITH GRADUAL INCREASING IN TEMPS
AND SEA BREEZE ACTIVITY.
&&
.MARINE...FRONT WILL MOVE THROUGH TOMORROW...WITH 15KT WINDS
EXPECTED TO CONTINUE BEHIND THE FRONT THROUGH TUESDAY NIGHT. THIS
WILL KEEP SEAS AT SCEC THROUGH TOMORROW EVENING FOR THE NEARSHORE
WATERS. SEAS SHOULD FINALLY QUIET ACROSS THE ENTIRE COASTAL WATERS
AS HIGH PRESSURE BUILDS IN BY TUESDAY EVENING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
SEVERE THUNDERSTORM WATCH 148 GAZ101-116>119-137>141.
SC...SMALL CRAFT ADVISORY AMZ330-350.
SEVERE THUNDERSTORM WATCH 148 SCZ042>045-047>051
&&
JRHazardous weather outlook, May 2, 5:00 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT SUN MAY 2 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042> 045-047>051-021100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE ATMOSPHERE IS EXPECTED TO BECOME UNSTABLE DURING THIS TIME PERIOD AS A COLD FRONT APPROACHES FROM THE WEST. IN ADDITION...AN UPPER LEVEL DISTURBANCE IS ALSO EXPECTED TO ENHANCE STORMS LATER TODAY. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .THUNDERSTORMS...POSSIBLE STRONG THUNDERSTORMS WILL BE EXITING THE COAST MONDAY MORNING. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. 24
In the hours before
Special weather statement, May 2, 6:09 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 609 PM EDT SUN MAY 2 2004 SCZ045-022245- BERKELEY- 609 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY INCLUDING LAKE MOULTRIE THROUGH 645 PM EDT... AT 609 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SANDRIDGE...OR ABOUT 16 MILES EAST OF SAINT GEORGE...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE...SPRING HILL...SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK... MOOREFIELD...PRIOLEAU...CHICORA...CROSS THROUGH 645 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 2, 6:37 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 637 PM EDT SUN MAY 2 2004 SCZ048-051-022315- BEAUFORT-COASTAL JASPER- 637 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY THROUGH 715 PM EDT... AT 637 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ACROSS WESTERN BEAUFORT COUNTY...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELDON...BEAUFORT...RIVERDALE...MYRTLE ISLAND...GARDENS CORNER...DAUFUSKIE ISLAND...COOSAW...CHELSEA...BRIGHTON BEACH...BLUFFTON AND LAUREL BAY THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 2, 6:42 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 642 PM EDT SUN MAY 2 2004 SCZ045-022345- BERKELEY- 642 PM EDT SUN MAY 2 2004 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...INCLUDING LAKE MOULTRIE THROUGH 745 PM EDT... AT 642 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SAINT STEPHEN TO 15 MILES WEST OF MONCKS CORNER TO 5 MILES NORTH OF SUMMERVILLE...MOVING NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SANGAREE...PINEVILLE...JUDGE TOWN...DRIGGERSTOWN...OAKATEE...MOUNT HOLLY...GROVE HALL...HUGER...GROOMVILLE...CARNES CROSSROAD...MONCKS CORNER AND WHITESVILLE THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PM
Local storm report, May 2, 6:46 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
646 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG TILLMAN 32.46N 81.11W
05/02/2004 JASPER SC EMERGENCY MNGR
TREE DOWN ACROSS HWY 119.
&&
JPCLocal storm report, May 2, 7:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
720 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM MARINE TSTM WIND HILTON HEAD ISLAND 32.22N 80.75W
05/02/2004 41 MPH BEAUFORT SC TRAINED SPOTTER
41 MPH PEAK WIND GUST REPORTED AT HILTON HEAD AIRPORT.
&&Local storm report, May 2, 7:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 5 ESE WALTERBORO 32.88N 80.59W
05/02/2004 COLLETON SC EMERGENCY MNGR
SEVERAL TREES DOWN ALONG AUGUSTA HWY.
&&
JPCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:19 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 26 min |
| May 2, 4:53 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 37 min |
| May 2, 4:54 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 51 min |
| May 2, 5:13 PM EDT | Tornado Warning | CHS | Colleton | 32 min |
| May 2, 5:18 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 57 min |
| May 2, 5:40 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 50 min |
| May 2, 5:49 PM EDT | Special Marine Warning | CHS | 86 min | |
| May 2, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 42 min |
| May 2, 6:30 PM EDT | Special Marine Warning | CHS | 3 hr | |
| May 2, 6:32 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 58 min |
| May 2, 6:42 PM EDT | Special Marine Warning | CHS | 3 hr | |
| May 2, 6:47 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 58 min |
| May 2, 7:16 PM EDT | Special Marine Warning | CHS | 119 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.